Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 58, NWS Grand Forks, ND

June 8, 2020Marshall County, Polk County, Minnesota; Grand Forks County, Walsh County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 8, 2020, 5:28 PM CDT for Marshall County, Polk County, Minnesota; Grand Forks County, Walsh County, North Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 2020, 5:28 PM CDT (22:28 UTC)
Expired
Jun 8, 2020, 6:15 PM CDT
In force
47 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
70.0 mph

Counties Marshall County, MN, Polk County, MN, Grand Forks County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 69 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 3:00 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.5 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2020-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2020-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:15 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 8, 2:15 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
215 PM CDT Mon Jun 8 2020

.MESOSCALE DISCUSSION...
Issued at 215 PM CDT Mon Jun 8 2020

Two areas of concern for severe potential today. The first is
across the northern valley where a warm front is set up and
satellite imagery indicates an area of increased convergence
across northeast North Dakota. Convective initiation is likely by
4pm, if not before. MLCAPE ~2500 J/KG with effective shear ~60
knots will lead to rapid supercell development. Storm mode should
be discrete initially with significant hail, wind, and possibly a
tornado the main threats. Tornado potential appears relatively low
given the weak low level shear and winds south of the boundary
more southwesterly (southeasterly would be more favorable). With
that said, given a supercell in a low LCL environment can't rule
out a tornado. Anticipate storm motion similar to boundary
orientation with a cluster (or clusters) of storms propagating
across far northwest Minnesota and the main threat possibly
transitioning to more of a wind threat. Severe threat across this
area likely ends by 9pm.

Further south within the warm sector (depicted by area of cumulus
clouds across the southern valley into west central Minnesota),
severe threat will be later, and likely dependent on synoptic
forcing spreading into the region from the south. Much like
yesterday, anticipate main threat to be significant wind gusts
given stronger low level flow. This threat increases after 6pm,
and becomes more widespread after 9pm or 10pm as the stronger
forcing arrives. The severe threat across this area decreases
after 2am or 3am.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 215 PM CDT Mon Jun 8 2020

See the mesoscale discussion concerning the severe weather
potential this afternoon/evening. Excessive rainfall threat seems
more limited compared to yesterday with less training expected.

Showers with embedded thunder likely for much of the area along
and east of the valley Tuesday into Tuesday night. Mid-level
baroclinic zone will be hung up in this area between the tropical
depression and an approaching upper trough from the northwest.
Continued feed of mid-level moisture and embedded shortwaves will
lead to periods of showers. Instability is relatively weak and
anticipate embedded thunder but not severe storms. Given all the
parameters (PWATs, Fgen, weak instability) thinking that Tuesday-
Tuesday night QPF up to an inch is reasonable, with only some
areas receiving a bit more. Impacts from this type of rainfall
(over a longer duration) should be only minor.

.LONG TERM...(Wednesday through Monday)
Issued at 215 PM CDT Mon Jun 8 2020

Much of this period appears relatively quiet and cooler with
minimal impacts as an upper ridge builds into the region. Active
weather returns by early next week, although how quickly this
happens is still uncertain and dependent on the strength of the
upper ridging.

Wednesday will be cloudy and cool with showers possible as the
upper trough behind the tropical depression swings through the
region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1254 PM CDT Mon Jun 8 2020

Scattered to broken cumulus developing this afternoon should be
mainly VFR, but could be close to MVFR. Thunderstorm chances
increase this afternoon, and become more widespread overnight.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

MESOSCALE...TG
SHORT TERM...TG
LONG TERM...TG
AVIATION...TG
Hazardous weather outlook, Jun 8, 2:37 PM CDT, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
237 PM CDT Mon Jun 8 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039-
049-052>054-091945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-
Ransom-Sargent-Richland-Western Walsh-
237 PM CDT Mon Jun 8 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Numerous severe thunderstorms are expected to develop across
northeast North Dakota by 4pm, and then move east into northwest
Minnesota by late afternoon, exiting by early evening. Very large
hail greater than 2 inches along with a possible tornado will be
the initial threat, with a transition to a damaging wind threat as
the activity moves into Minnesota.

Additional numerous severe thunderstorms are expected to develop
across the southern Red River Valley into west central Minnesota
this evening, mainly after 6pm. Activity will become more
widespread after 9pm. Clusters of storms will bring primarily a
damaging wind threat to this area, continuing until well after
midnight.

Excessive rainfall is possible, especially for areas that have
seen high rain totals over the past couple days.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers with embedded Thunderstorms are expected on Tuesday,
mainly within the Red River Valley into Minnesota. Minor impacts
from excessive rainfall may be possible.

.SPOTTER INFORMATION STATEMENT...

Storm spotters will be needed today into the overnight hours.

NDZ006-007-014-015-024-091945-
Towner-Cavalier-Benson-Ramsey-Eddy-
237 PM CDT Mon Jun 8 2020

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter spotters will not be needed today.

In the hours before

Local storm report, Jun 8, 4:39 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
439 PM CDT MON JUN 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             4 N PARK RIVER          48.45N 97.74W
06/08/2020  M1.00 INCH       Walsh              ND   CO-OP OBSERVER

&&

GGUST
Special weather statement, Jun 8, 4:52 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
452 PM CDT Mon Jun 8 2020

NDZ027>029-082230-
Griggs ND-Steele ND-Grand Forks ND-
452 PM CDT Mon Jun 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRAND FORKS...
SOUTHEASTERN GRIGGS AND STEELE COUNTIES UNTIL 530 PM CDT...

At 452 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Finley to 6 miles northwest of Blabon to near
Luverne. Movement was northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Finley around 510 PM CDT.
  Hope around 520 PM CDT.
  Blabon around 525 PM CDT.
  Sherbrooke and Golden Lake around 530 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern North Dakota. A Severe Thunderstorm Watch also remains
in effect until 1100 PM CDT for southeastern North Dakota.

LAT...LON 4757 9793 4778 9743 4727 9760 4724 9805
TIME...MOT...LOC 2152Z 231DEG 16KT 4754 9785 4745 9790 4733 9796

NC
Local storm report, Jun 8, 4:57 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
457 PM CDT MON JUN 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             LAKE BRONSON            48.73N 96.66W
06/08/2020  M2.00 INCH       KITTSON            MN   BROADCAST MEDIA

            REPORT AND PHOTO POSTED VIA SOCIAL MEDIA.

&&

GGUST
Local storm report, Jun 8, 4:59 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
459 PM CDT MON JUN 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FUNNEL CLOUD     5 NNE SHARON            47.66N 97.86W
06/08/2020                   Steele             ND   LAW ENFORCEMENT

            VIEWED BY SPOTTER HEADING WEST FROM HATTON. LOCATION
            ESTIMATED BASED ON RADAR.

&&

GGUST
Local storm report, Jun 8, 5:05 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
505 PM CDT MON JUN 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND DMG     KENNEDY                 48.64N 96.91W
06/08/2020                   KITTSON            MN   PUBLIC

            REPORT FROM MPING: TREES UPROOTED OR
            SNAPPED; ROOF BLOWN OFF.

&&
Local storm report, Jun 8, 5:17 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
517 PM CDT MON JUN 8 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             ARVILLA                 47.92N 97.49W
06/08/2020  M1.25 INCH       GRAND FORKS        ND   AMATEUR RADIO

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:26 PM CDTSevere Thunderstorm WarningFGFKittson64 min
Jun 7, 7:42 PM CDTSevere Thunderstorm WarningFGFKittson, Roseau63 min
Jun 7, 7:46 PM CDTSevere Thunderstorm WarningFGFMarshall, Polk44 min
Jun 7, 8:10 PM CDTAreal Flood AdvisoryFGFKittson, Marshall6 hr
Jun 7, 8:12 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall48 min
Jun 7, 8:17 PM CDTTornado WarningFGFKittson, Marshall28 min
Jun 7, 8:31 PM CDTSevere Thunderstorm WarningFGFKittson44 min
Jun 7, 8:58 PM CDTSevere Thunderstorm WarningFGFKittson47 min
Jun 7, 9:17 PM CDTSevere Thunderstorm WarningFGFMarshall, Polk43 min
Jun 7, 9:23 PM CDTSevere Thunderstorm WarningFGFClay, Norman, Pennington, Polk, Red Lake67 min
Jun 7, 9:48 PM CDTSevere Thunderstorm WarningFGFWilkin42 min
Jun 7, 10:04 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Pennington, Polk, Roseau41 min
Jun 7, 10:14 PM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Clay, Clearwater, Mahnomen, Norman and 3 more61 min
Jun 7, 10:23 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Grant, Otter Tail, Wilkin39 min
Jun 7, 10:45 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods, Marshall, Roseau60 min
Jun 7, 11:15 PM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Clearwater, Hubbard, Mahnomen, Pennington and 2 more45 min
Jun 7, 11:48 PM CDTSpecial Weather StatementFGFClay42 min
Jun 7, 11:55 PM CDTSevere Thunderstorm WarningFGFClay, Norman50 min
Jun 8, 12:23 AM CDTSevere Thunderstorm WarningFGFClay, Norman, Pennington, Polk, Red Lake38 min
Jun 8, 12:37 AM CDTSpecial Weather StatementFGFClay, Clearwater, Mahnomen, Norman, Red Lake38 min
Jun 8, 12:45 AM CDTSevere Thunderstorm WarningFGFMahnomen, Norman, Polk17 min
Jun 8, 1:01 AM CDTRiver Flood WarningFGFKittson8 days
Jun 8, 2:30 AM CDTAreal Flood AdvisoryFGFKittson, Marshall8 hr
Jun 8, 2:39 AM CDTSpecial Weather StatementFGFClearwater51 min
Jun 8, 9:58 AM CDTRiver Flood WarningFGFPolk4 days
Jun 8, 2:58 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall62 min
Jun 8, 3:06 PM CDTSevere Thunderstorm WarningFGFKittson54 min
Jun 8, 3:40 PM CDTTornado WarningFGFKittson, Roseau50 min
Jun 8, 3:54 PM CDTSpecial Weather StatementFGFKittson36 min
Jun 8, 4:25 PM CDTSevere Thunderstorm WarningFGFKittson, Roseau20 min
Jun 8, 5:12 PM CDTTornado WarningFGFPolk18 min
Jun 8, 5:50 PM CDTSevere Thunderstorm WarningFGFLake of the Woods40 min
Jun 8, 6:09 PM CDTSevere Thunderstorm WarningFGFMarshall, Polk51 min
Jun 8, 6:52 PM CDTSevere Thunderstorm WarningFGFMarshall28 min
Jun 7, 7:19 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Ramsey30 min
Jun 7, 7:25 PM CDTSevere Thunderstorm WarningFGFEddy35 min
Jun 7, 7:41 PM CDTSevere Thunderstorm WarningFGFBarnes, Griggs, Steele64 min
Jun 7, 7:53 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy52 min
Jun 7, 8:00 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Ramsey45 min
Jun 7, 8:06 PM CDTSpecial Weather StatementFGFRamsey39 min
Jun 7, 8:14 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Nelson, Ramsey46 min
Jun 7, 8:23 PM CDTSpecial Weather StatementFGFPembina67 min
Jun 7, 8:30 PM CDTSevere Thunderstorm WarningFGFNelson, Ramsey, Walsh45 min
Jun 7, 8:38 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Griggs, Nelson, Steele67 min
Jun 7, 8:39 PM CDTSevere Thunderstorm WarningFGFPembina51 min
Jun 7, 8:49 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Grand Forks, Steele, Traill56 min
Jun 7, 8:52 PM CDTTornado WarningFGFNelson, Ramsey, Walsh38 min
Jun 7, 8:57 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom, Traill48 min
Jun 7, 9:11 PM CDTSevere Thunderstorm WarningFGFCass, Ransom, Richland, Sargent64 min
Jun 7, 11:06 PM CDTSpecial Weather StatementFGFCass39 min
Jun 7, 11:10 PM CDTSpecial Weather StatementFGFRansom50 min
Jun 7, 11:21 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom, Sargent39 min
Jun 8, 12:26 AM CDTSpecial Weather StatementFGFRansom49 min
Jun 8, 1:08 AM CDTSpecial Weather StatementFGFBarnes, Cass52 min
Jun 8, 2:55 PM CDTSpecial Weather StatementFGFPembina, Walsh35 min
Jun 8, 4:25 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson, Steele65 min
Jun 8, 4:32 PM CDTTornado WarningFGFGrand Forks, Nelson25 min
Jun 8, 4:52 PM CDTSpecial Weather StatementFGFSteele38 min
Jun 8, 4:52 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Steele53 min
Jun 8, 5:02 PM CDTTornado WarningFGFGrand Forks28 min
Jun 8, 5:42 PM CDTAreal Flood AdvisoryFGFSteele6 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.